Montana, 2004

High Wind in Montana, December 3, 2004

December 3, 2004 · NWS TFX · 5 events in 5 counties and zones

A high wind event occurred along the Rocky Mountain Front and adjacent plains during the morning and afternoon hours of the 3rd. Reported wind speeds include: a gust to 78 mph at Cut Bank, a gust to 70 mph at Dupuyer, a gust to 66 mph at East Glacier Park 2E and Sweet Grass, a gust to 61 mph at Browning, a gust to 60 mph at Choteau 5W and a gust to 59 mph at Gold Butte 7N.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A high wind event occurred along the Rocky Mountain Front and adjacent plains during the morning and afternoon hours of the 3rd. Reported wind speeds include: a gust to 78 mph at Cut Bank, a gust to 70 mph at Dupuyer, a gust to 66 mph at East Glacier Park 2E and Sweet Grass, a gust to 61 mph at Browning, a gust to 60 mph at Choteau 5W and a gust to 59 mph at Gold Butte 7N. The strong winds caused areas of power disruption as tree limbs were blown into transmission lines. Electric transmission was lost briefly in an area of Cut Bank when a trampoline was blown into a power line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 3, 3:10 AM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Dec 3, 3:10 AM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
310 AM MST FRI DEC 3 2004

.DISCUSSION...

TODAY THROUGH SATURDAY NIGHT...NORTHWEST FLOW ALOFT CONTINUES OVER
MONTANA THIS MORNING BUT WILL BACK TO THE WEST DURING THE AFTERNOON.
SURFACE PRESSURE GRADIENTS REMAIN TIGHT THROUGH THIS EVENING SO THE
HIGH WIND WARNING WILL REMAIN IN EFFECT. HAVE COORDINATED WITH THE
MISSOULA OFFICE TO ISSUE A WINTER STORM WARNING FOR HIGHER ELEVATIONS
OF THE ROCKY MOUNTAIN FRONT. MODELS INDICATE THAT AS 700 MB WINDS
BACK TO THE WEST THEY WILL INCREASE IN MAGNITUDE UP TO 70 KNOTS AND
THERE WILL BE A CORRESPONDING INCREASE IN PACIFIC MOISTURE FOR
ENHANCED OROGRAPHIC SNOW ALONG WITH AREAS OF BLOWING SNOW. MOUNTAIN
TOP WINDS REMAIN STRONG OVERNIGHT AND BEGIN TO DECREASE IN MAGNITUDE
SATURDAY AFTERNOON AS AN UPPER LEVEL TROUGH APPROACHES THE NORTHERN
ROCKIES. THIS UPPER TROUGH WILL USHER IN A SIGNIFICANT STORM SYSTEM
FOR MUCH OF MONTANA OVER THE WEEKEND. A SURFACE LOW WILL DEVELOP OVER
THE NORTHERN ROCKIES SATURDAY THROUGH SATURDAY NIGHT AND PROGRESS TO
THE EAST-SOUTHEAST. THE EXACT LOCATION OF THE LOW PRESSURE SYSTEM
REMAINS IN DOUBT AT THIS TIME...BUT IT APPEARS LIKELY THAT ARCTIC AIR
ON THE NORTH SIDE OF THE LOW WILL SURGE INTO NORTH CENTRAL MONTANA BY
LATE SATURDAY NIGHT. THERE WILL BE A GOOD LIKELIHOOD OF SNOW NEAR THE
CANADIAN BORDER AND A LESSER CHANCE OF SNOW TO THE SOUTH. DO NOT SEE
THE NEED FOR ANY WINTER WEATHER HIGHLIGHTS OVER THE PLAINS AT THIS
TIME...BUT WILL CONTINUE TO MONITOR THE SITUATION OVER THE NEXT 48
HOURS. MPJ

SUNDAY THROUGH FRIDAY...UPPER TROUGH OVER THE WESTERN U.S. AND
SURFACE COLD FRONT JUST MAKING ITS WAY THROUGH THE EASTERN PORTIONS
OF THE CWA SUNDAY MORNING. WITH PLENTY OF COLD AIR SINKING DOWN FROM
THE SOUTH AND THE ABUNDANT ENERGY WITH THE TROUGH SHOULD SEE A COUPLE
COLD AND SNOWY DAYS. SEVERAL INCHES OF NEW SNOW IS EXPECTED IN THE
MOUNTAINS SUNDAY WITH A COUPLE INCHES OVER THE PLAINS. TRICK TO
FORECAST IS REALLY DECIDING WHEN THE SNOW WILL MOVE OUT AND WHEN
TEMPS WILL START TO RISE BACK UP A BIT...AND THINK INHERITED PACKAGE
HANDLED THE SITUATION WELL. MODELS ARE CONTINUING TO SHOW RIDGING
STARTING TO BUILD TUESDAY WITH WARMUP COMMENCING ON WEDNESDAY AS A
CHINOOK DEVELOPS. THOMSON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF NE 050/031 042/019 021 14002
    SEEBB 006/017 008/021 010/035 023/045 028 47223300000
CTB NE 048/027 035/015 017 140-3
    SEEBN 901/011 000/014 003/032 022/039 027 77123300000
HLN BE 047/026 042/020 027 140-2
    SEEEB 011/019 012/021 012/031 017/038 020 361333-0000
BZN BB 042/021 040/019 029 14000
    SEEEB 010/021 008/026 008/030 014/035 010 35233200000
WEY BE 031/013 032/010 021 14110
    SEEEB 903/017 000/027 000/024 006/028 010 35333322222
DLN EE 038/021 041/019 026 14---
    SEEEB 010/026 013/030 013/032 017/037 020 35133211111
HVR NE 050/029 041/017 017 14001
    SEEBB 001/012 001/011 902/027 010/038 018 77223200000
LWT BB 048/029 043/021 023 14000
    SEEBB 007/019 007/021 009/033 012/039 024 47222200000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
...HIGH WIND WARNING FOR THE NORTHERN ROCKY MOUNTAIN FRONT AND
EASTERN GLACIER COUNTY CONTINUES THROUGH THIS EVENING.
...HIGH WIND WARNING FOR THE SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE
AND EASTERN PONDERA COUNTIES TODAY THROUGH THIS EVENING.
...WINTER STORM WARNING FOR THE ROCKY MOUNTAIN FRONT ABOVE 5000 FEET
THIS AFTERNOON THROUGH SATURDAY AFTERNOON.
&&
Hazardous weather outlook, Dec 3, 5:10 AM MST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
510 AM MST FRI DEC 3 2004

MTZ009-010-044-046-048-041215-
EASTERN GLACIER-EASTERN PONDERA-NORTHERN ROCKY MOUNTAIN FRONT-
SOUTHERN ROCKY MOUNTAIN FRONT-TOOLE-
510 AM MST FRI DEC 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA

.DAY ONE...TODAY

STRONG WEST WINDS WILL CONTINUE OVER THE ROCKY MOUNTAIN FRONT AND THE
ADJACENT PLAINS TODAY WITH SUSTAINED SPEEDS OF 35 TO 45 MPH AND GUSTS
FROM 60 TO 70 MPH. REFER TO THE HIGH WIND WARNING GTFNPWTFX FOR MORE
DETAILS. ALSO...AT ELEVATIONS ABOVE 5000 FEET SNOW AND BLOWING SNOW
WILL PRODUCE WHITE OUT CONDITIONS AT TIMES. REFER TO THE WINTER STORM
WARNING GTFWSWTFX FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTER STORM WARNING CONDITIONS WILL CONTINUE OVER THE ROCKY MOUNTAIN
FRONT SATURDAY. A COLD FRONT MOVING INTO THE STATE SATURDAY NIGHT AND
SUNDAY WILL BRING COLDER AIR AND MORE SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-011>015-045-047-049>055-041215-
BEAVERHEAD-BLAINE-BROADWATER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-CHOUTEAU-EASTERN TETON-FERGUS-
GALLATIN-HILL-JEFFERSON-JUDITH BASIN-LIBERTY-MADISON-MEAGHER-
510 AM MST FRI DEC 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND ALL OF SOUTHWEST MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

STRONG WEST WINDS ARE EXPECTED ACROSS MUCH OF THE AREA TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT MOVING INTO THE STATE SATURDAY NIGHT AND SUNDAY WILL
BRING COLDER AIR AND SNOW TO THE AREA...LIKELY DROPPING ACCUMULATING
SNOW OVER THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

5 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
December 3, 8:15 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
DEPT OF HIGHWAYS

High Wind, Eastern Glacier

When
December 3, 10:16 AM MST
Where
Eastern Glacier forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
OFFICIAL NWS OBS.

High Wind, Toole

When
December 3, 12:00 PM MST
Where
Toole forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
DEPT OF HIGHWAYS

High Wind, Southern Rocky Mountain Front

When
December 3, 12:15 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER

High Wind, Eastern Pondera

When
December 3, 12:30 PM MST
Where
Eastern Pondera forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
TRAINED SPOTTER

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428714, 5428715, 5428716, 5428718, 5428717.